Recently my husband and I discovered that the medication a Physician at the VA prescribed him to treat his anxiety has caused an adverse reaction resulting in much more complicated and serious symptoms than expected. Immediately when realizing how serious his symptoms were, sudden panic on both our parts began to rise to heights unforeseeable to both of us. The symptoms were pretty nasty: restlessness, shivering, muscle rigidity, confusion, uncontrollable heavy sweating, muscular twitching and/or tremors, diarrhea, increased heart rate, dilated pupils, seizures, continued headache, and hallucinations. These were just a few of the recognizable symptoms that we noted. If many of you out there are thinking about now- Wow, my husband has the same symptoms. What’s causing this? The answer to that question is this-Serotonin Syndrome , also known as Serotonin Toxicity, which is a form of poisoning. If you are wondering just how serious Serotonin poisoning is, please be advised this condition at it’s worst may cause death. I’m not trying to scare you, but I feel you should know the facts about just how serious this condition can be if not immediately tended to.
I’m sure if you are in my shoes right now and freaking out by what all this may mean to you, allow me to pass on a little information that may help you figure out what steps to take next. Here is an insert from Google-
Serotonin syndrome is a disease that appears when someone is making abuse of certain drugs that store high levels of serotonin in the body. Serotonin syndrome occurs particularly when is taken in addition to these drugs, which serve to regulate serotonin levels in the body, some other drugs that together give upside these levels of serotonin. Of course this syndrome occurs also when the doses of these drugs are increased over the doses prescribed by the doctor.
In cases of sever Serotonin syndrome you will notice symptoms like high fever, seizures, unconsciousness and irregular heartbeats. Serotonin syndrome in severe forms can bring even death to a person. In milder cases of serotonin syndrome for immediate treatment are used drugs that block serotonin or they will stop the medications that affects the serotonin levels.
If you begin to have these serotonin syndrome symptoms especially because you got a higher dose of a drug (that your doctor prescribed to maintain your serotonin levels) or because you decided to try a new drug about which you do not know too much, I recommend you to contact a doctor immediately or go to the nearest hospital for detailed investigations.
For my husband, the central cause of Serotonin syndrome was the combination two medications that he was advised was safe to take in conjunction with each other; Effexor (SNRI used to treat anxiety), and Tramadol (used for pain management). Both drugs on their own can cause this reaction, but by taking both of them together, and having his dosage of Effexor increased was really the nail in the coffin that caused his serotonin poisoning. If you have noticed these symptoms in your loved one, my suggestion would be to immediately seek medical attention. I am not a Physician, and this post is not intended to direct care, but to pass on information about my experiences. I hope none of you have to experience what we have just recently gone through, but if you are, please do not wait to see if the medication will settle on its own.
Stay safe, and live well-